Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 166, NWS Dodge City, KS

June 14, 1998Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 14, 1998, 8:02 PM CDT for Stevens County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 1998, 8:02 PM CDT (01:02 UTC)
Expired
Jun 14, 1998, 8:35 PM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Stevens County, KS

The radar

The Dodge City radar (KDDC), 134 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 8:15 PM CDTThunderstorm WindMoscow, KSIrrigation sprinkler blown over and damaged.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2357 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 150102 RRA
SVRDDC
KSC189-150135-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
802 PM CDT SUN JUN 14 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN STEVENS COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 835 PM CDT

* AT 759 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 9 MILES NORTHWEST OF MOSCOW MOVING SOUTHEAST AT 40
  MPH.

* SOME LOCATIONS AFFECTED
  MOSCOW                       BY 815 PM CDT
  CAVE                         BY 815 PM CDT
  WOODS                        BY 830 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

D.STEINMETZ/MCCAMMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:09 PM CDT, 5 hours 53 minutes earlier.

Area forecast discussion, Jun 14, 2:09 PM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
209 PM CDT SUN JUN 14 1998

...SHORT TERM...
QSTN FOR TNGT IS CHCS FOR CNVCTN AND TEMPS.  FAIRLY VIGOROUS UPSTRM
SYS INITIALIZED BEST ON NGM AT H5 BUT ALL MDLS STRUGGLING WITH LOW
LVL COLD AIR OVR HI PLNS RGN.  HIER LVL CU/SC FIELDS NOW OVR COLO
INDICATE THERE WILL BE AT LEAST SOME ELEVATED MSTR FOR THE S/W TO
WORK.  TEMPS OVR THE COLD DOME A REAL POSER THO.  MDLS SUGGEST BEST
LOCATION TO BE MY SW ZNS INTO SE COLO AND THIS MAKES SENSE AS
WARMEST TEMPS WL BE THERE BY EVE.  MRNG H8 ANALS INDICATE ANOTHER
SLUG OF LO LVL COLD AIR TO SURGE IN WITH THIS SYS THUS WILL UNDERCUT
MOS NUMBERS IN ALL BUT MY SW ZNS WHERE CLOUD COVER MOST OF THE NIGHT
MAY KEEP TEMPS CLOSER TO GUIDANCE NUMBERS.

...LONG TERM...
FOR MON AREA OF CLOUDS AND RASH/TSTMS OVR SW ZNS SHD MOVE OFF TO THE
SE AS SECONDARY COLD SURGE DEEPENS THE COLD DOME.  ANOTHER VORT LOBE
TO SWING SOUTH OUT OF NEBR AND BRING CLOUDS AND SML CHC PCPN TO MY
NRN ZNS IN THE AFTN.  FAIRLY STIFF GRADIENT THRU MUCH OF THE DAY DUE
TO CAA BHND SECONDARY COLD SURGE THUS WL STICK WITH MOS FCSTS FOR
WINDS BUT WL UNDERCUT TEMPS DUE TO MDLS UNDERESTIMATION OF CAA.

MON NGT SHD SEE RGN UNDER INFLUENCE OF S/W RDG ALOFT WITH NEW LEE
LOW DVLPG IN COLO ON TUES IN RESPONSE TO NEXT UPSTRM SYSTEM.  MOS
PICKS UP TEMPS FAIRLY WELL MOST AREAS BUT WILL GO A LTL ABV FWC FOR
HIGHS IN SW ZNS TUES AS RETURN TO S-SW FLOW SETS UP THAT AREA EARLY
ON TUES.

.DDC...NONE

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 052/077 051/080 060 200
GCK 050/075 050/082 058 200
EHA 052/079 048/086 088 310
LBL 052/079 049/085 089 310
HYS 052/074 052/080 062 122
P28 057/078 053/080 065 11-

JOHNSON

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.